Computing Optimal Repairs for Functional Dependencies.

Journal Article (Journal Article)

We investigate the complexity of computing an optimal repair of an inconsistent database, in the case where integrity constraints are Functional Dependencies (FDs). We focus on two types of repairs: an optimal subset repair (optimal S-repair) that is obtained by a minimum number of tuple deletions, and an optimal update repair (optimal U-repair) that is obtained by a minimum number of value (cell) up-dates. For computing an optimal S-repair, we present a polynomial-time algorithm that succeeds on certain sets of FDs and fails on others. We prove the following about the algorithm. When it succeeds, it can also incorporate weighted tuples and duplicate tuples. When it fails, the problem is NP-hard, and in fact, APX-complete (hence, cannot be approximated better than some constant). Thus, we establish a dichotomy in the complexity of computing an optimal S-repair. We present general analysis techniques for the complexity of computing an optimal U-repair, some based on the dichotomy for S-repairs. We also draw a connection to a past dichotomy in the complexity of finding a "most probable database" that satisfies a set of FDs with a single attribute on the left hand side; the case of general FDs was left open, and we show how our dichotomy provides the missing generalization and thereby settles the open problem.

Full Text

Duke Authors

Cited Authors

  • Livshits, E; Kimelfeld, B; Roy, S

Published Date

  • June 2018

Published In

Volume / Issue

  • 2018 /

Start / End Page

  • 225 - 237

PubMed ID

  • 31205405

Pubmed Central ID

  • PMC6568326

International Standard Serial Number (ISSN)

  • 1055-6338

Digital Object Identifier (DOI)

  • 10.1145/3196959.3196980

Language

  • eng